Chronic Obstructive Pulmonary Disease (COPD) Expert Forum
COPD and Thrush
About This Forum:

This forum is for questions and support regarding COPD, coughing/wheezing, chronic bronchitis, emphysema, lung infections, pollution, smoking, treatment for COPD and what causes COPD.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal
COPD and Thrush
I am 56 year old woman who was diagnoised with COPD 10 years ago.  I am not taking any oral steroids  at this time.  I use Duo Neb Inhalation 2 times per day and oxygen on 2 L continously.  The Pulmonary Doctor keeps having me try to use Advair but I get thrush in my mouth anytime I'm on Advair or oral steroids.  So I try to avoid them if at all possible.  I am currently using Spiriva HandiHaler which I believe is not suppose to have any steroids but I keep getting Thrush in my mouth !  It is a constant problem even just using the Duoneb, and especially if I have to take any antibiotics.  I'm, constantly having to take Fluconazole tablets after a round of antibiotics for candidiasis under my breasts and in my mouth.  I always rinse my mouth after any inhalers or the spriva handihaler either with water or mouthwash.  Usually both.  I also use Clotrimazole 10 mg troche up to 5 times daily for the thrush in my mouth.  I am so frustrated as I feel like the spriva is helping my breathing but I am miserable.  Why is the spriva causing me to have thrush in my mouth if there is no steroid in the medication?
Discussion is closed
Cancel
3 Answers
Page 1 of 1
242587 tn?1355427710
I am sorry to learn of your problem.  You are obviously doing the right things, including mouth washing after drug use and you are correct that the Spiriva and Duo-neb do not contain any steroid.

Unfortunately, some individuals develop allergy to the ipritropium in the Duo-neb or to Spiriva and the drug simply irritates the membranes of the mouth allowing the thrush to take hold.

That you also develop candidiasis under your breasts suggests that you might, for some reason be predisposed to this infectious agent.

One possible approach would be to use some type of Spacer device, to be placed between your inhalers and your mouth.

Wish I could be more helpful.
Discussion is closed
Cancel
Comment
Avatar universal
Re-contamination from toothbrush possibly
Discussion is closed
Cancel
Comment
Avatar universal
Thank you both so much for your response.  I don't think I can use a spacer with the spiriva inhaler but I will try buying new toothbrushes.  I always forget about that!!
Thanks again
Discussion is closed
Cancel
Comment
A
A
Blank
Request an Appointment
Blank
Asthma Tracker
Asthma Tracker
Start Tracking Now
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank